CSN Login
Members Online: 5

Decadron Questions

Encky
Posts: 3
Joined: May 2013

I'm new to the site but have been reading quite a few of the posts for a few days.  My 51 year old wife was diagnosed with Stage III Melanoma on the upper part of her back just under 6 years ago.  The doctor had found a few cancer cells in an "in transit" lymph node on her back but after consultations with our oncologist and the ones at MD Anderson, it was decided that the best course would be to monitor.  She underwent CT scans of her chest and abdomen and an MRI of her brain every 6 months for 5 years and they all came back negative.  Her last set was in August 2012 and everything was clear.  In April 2013, she began to have headaches and throwing up some so the doctor had us go to the ER where they did an MRI of the brain and the results came back showing 10 lesions on her brain.  The biggist being 4 centimeters.   there was also a 7 millimeter lesion found on her brain stem.  The others were smaller but were spread thourghout her brain.  They doctors told us that the melanoma had come back and had metastasized to the brain.  Because of the number of lesions, surgery was ruled out by our neurosurgeon.  They started her on 12mg of decadron to help reduce the swelling and then our radiology oncologist and oncologist determined that whole brain radiation along with 140mg oral Temodar would the right course of action. She completed the 10 days of radiation.  After the radiation was over, the doctors said that they wanted to wean her off the decadron so they reduced her to 6 mgs a day.  They also had her stop the chemo for three weeks in order for her body to heal a little before undergoing 250mgs of Temodar for 5 days and then off for 23 days for the next 6 months.  A few days after she started weaning off the decadron, she started to have headaches when she would stand up.  They would go away when she sat down.  After a few days of this, we went back into the ER and they did another MRI and found that the tumors were unchanged, but there was a lot of edema.  This was about 2 weeks from when we stopped the radiation.  The doctor increased her dose of decadron to 14mgs a day.  After this, she has developed an extreme case of photophobia that would cause a headache.  I got her a mask to keep the light out of her eyes and she also wears sunglasses.  This has started to get a little better the last couple of days.  She also has started to become shakey whey she walks and her legs give out on her sometimes.  We have started the next round of chemo and are praying for the best possible outcome.   Has anyone else had similar effects from the decadron and if so, do the symptoms subside?  

huffman6djgirl
Posts: 23
Joined: May 2009

Hoping you found the answers you were seeking. Wishing you and your family well

 

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network